Alert archive / Oklahoma / High Wind Warnings in 2019

High Wind Warning 2, NWS Norman, OK

March 9, 201910 counties in Oklahoma; Wilbarger County, Texas

NWS Norman, OK issued this high wind warning at Mar 9, 2019, 4:22 AM CST for 10 counties in Oklahoma; Wilbarger County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 9, 2019, 4:22 AM CST (10:22 UTC)
Expired
Mar 9, 2019, 5:26 AM CST
In force
64 min
Issued by
NWS Norman, OK

Counties Blaine County, OK, Caddo County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Jackson County, OK, Kiowa County, OK, Tillman County, OK, Washita County, OK, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 71 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 4:34 AM CSTNON-TSTM WND DMG4 S Tipton, OKEM REPORTS POWER POLES AND HIGH TENSION POWER LINES DOWN ACROSS TILLMAN COUNTY. TIME BASED ON WIND REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WWUS74 KOUN 091022
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
422 AM CST Sat Mar 9 2019

OKZ015>017-022-023-035>038-044-TXZ085-091500-
/O.UPG.KOUN.WI.Y.0006.000000T0000Z-190309T1500Z/
/O.NEW.KOUN.HW.W.0002.190309T1022Z-190309T1300Z/
Dewey-Custer-Blaine-Washita-Caddo-Kiowa-Jackson-Tillman-Comanche-
Cotton-Wilbarger-
Including the cities of Seiling, Vici, Taloga, Leedey, 
Weatherford, Clinton, Watonga, Geary, Okeene, Cordell, 
Burns Flat, Sentinel, Anadarko, Hinton, Hobart, Snyder, Altus, 
Frederick, Lawton, Walters, Temple, and Vernon
422 AM CST Sat Mar 9 2019

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM CST THIS MORNING...

The National Weather Service in Norman has issued a High Wind
Warning, which is in effect until 7 AM CST this morning. The Wind
Advisory is no longer in effect.

* WINDS...Wind gusts of 65 to 75 mph.

* TIMING...Through 7 AM. 

* IMPACTS...High winds could damage trees and powerlines and cause
  hazardous driving conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

OKZ004-005-009>011-014-021-033-034-TXZ083-084-086>089-091500-
/O.CON.KOUN.WI.Y.0006.000000T0000Z-190309T1500Z/
Harper-Woods-Ellis-Woodward-Major-Roger Mills-Beckham-Harmon-
Greer-Hardeman-Foard-Wichita-Knox-Baylor-Archer-
Including the cities of Buffalo, Laverne, Alva, Shattuck, Arnett,
Gage, Fargo, Woodward, Fairview, Cheyenne, Hammon, Elk City, 
Sayre, Hollis, Mangum, Granite, Quanah, Crowell, Sheppard AFB, 
Wichita Falls, Munday, Knox City, Seymour, Archer City, Holliday,
Lakeside City, and Scotland
422 AM CST Sat Mar 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WINDS...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* TIMING...Through mid-morning.

* IMPACTS...Minor damage to loose objects and blowing dust.
  Driving may become difficult especially in high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
878 
WWUS74 KOUN 091126
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
526 AM CST Sat Mar 9 2019

OKZ015>017-022-023-035>038-044-TXZ085-091230-
/O.CAN.KOUN.HW.W.0002.000000T0000Z-190309T1300Z/
Dewey-Custer-Blaine-Washita-Caddo-Kiowa-Jackson-Tillman-Comanche-
Cotton-Wilbarger-
Including the cities of Seiling, Vici, Taloga, Leedey, 
Weatherford, Clinton, Watonga, Geary, Okeene, Cordell, 
Burns Flat, Sentinel, Anadarko, Hinton, Hobart, Snyder, Altus, 
Frederick, Lawton, Walters, Temple, and Vernon
526 AM CST Sat Mar 9 2019

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Norman has cancelled the High
Wind Warning.

Winds have decreased across the warning area. Southwest winds
could still gust up to near 40 mph through the morning. 

$$

OKZ004-005-009>011-014-021-033-034-TXZ083-084-086>089-091230-
/O.CAN.KOUN.WI.Y.0006.000000T0000Z-190309T1500Z/
Harper-Woods-Ellis-Woodward-Major-Roger Mills-Beckham-Harmon-
Greer-Hardeman-Foard-Wichita-Knox-Baylor-Archer-
Including the cities of Buffalo, Laverne, Alva, Shattuck, Arnett,
Gage, Fargo, Woodward, Fairview, Cheyenne, Hammon, Elk City, 
Sayre, Hollis, Mangum, Granite, Quanah, Crowell, Sheppard AFB, 
Wichita Falls, Munday, Knox City, Seymour, Archer City, Holliday,
Lakeside City, and Scotland
526 AM CST Sat Mar 9 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Norman has cancelled the Wind
Advisory.

Winds have decreased across the warning area. Southwest winds
could still gust up to 35 mph through the morning. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this high wind warning went out at Mar 9, 3:37 AM CST, 45 minutes earlier.

Area forecast discussion, Mar 9, 3:37 AM CST, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
337 AM CST Sat Mar 9 2019

...Update...

&&

.DISCUSSION...
Strong low-level jet has been able to mix down and result in gusts
over 40 mph to as high as 56 mph early this morning across western
Oklahoma. We have issued a Wind Advisory to cover this, and also
to cover strong winds with a more westerly component associated
with Pacific front and augmented by weak mid-level convection.
Gusts over 70 mph have occurred over the Texas Panhandle with
this, but should decrease with eastward extent. Overall trend as
this progresses eastward should be to weaken but we may need to
expand eastward and will monitor the trends closely.

BRB

&&

.PREV DISCUSSION... /issued 147 AM CST Sat Mar 9 2019/

DISCUSSION...
Primary concerns are short term, with convective severe potential
through early morning and low-end fire weather today. Heavy rain
potential and possibly severe thunderstorms are possible early next
week.

Special 06z sounding in support of Vortex-SE proved convenient for
our needs this evening. It shows the base of capping EML ~830-mb,
and the moist advection centered just below that. Model data
showed a little uncertainty leading up to this event of how
extensive/deep the aforementioned moist layer would be and where
it would be positioned relative to the cap. Deeper moistening up
to the base of the cap would have yielded parcels with MUCAPE of
at least 2,500 J/kg and a greater threat of severe hail. Instead,
so far convection has been weak with occasional lightning and
likely rooted in moist comparatively much more stable layer just
below 500-mb.

Upstream surface observations are much more moist and warmer.
Temperatures have warmed to near 70 at sites near the Red River,
with dew points in the mid 60s. Modifying 06z sounding for this
T/Td still yields considerable convective inhibition from
aforementioned capping inversion, but it's important to keep in
mind that strong DCVA/ascent from approaching trough will rapidly
errode this over the next few hours. Spatiotemporal details of
convection are still a little unclear given that forcing and low-
level theta-e advection will be working in tandem to generate
deeper convection that what we currently see.

Current thinking is that magnitude of warm/moist advection with
accelerating warm front clearly seen in observations may keep
areas up toward I-44 in play (especially roughly from I-35
eastward), albeit a brief window. The greater concern is further
south across south-central and southeast Oklahoma where there
should be more time for convection to develop and organize before
moving east of the around around dawn. The low level thermal
profiles will better support momentum transfer and a damaging wind
threat, in addition to severe hail threat, but also could support
a tornado or two as well. This is conditional on how quick
convection can develop and mature before Pacific front moves
through ending the threat. The greater threat for more substantial
severe threat and possible a tornado or two appears to be east and
south of our forecast area.

Post frontal dry/windy environment will result in above normal
temperatures, but cold advection will begin behind a southward
moving cold front late in the day. A modest cool down to just
below normal is expected Sunday and Monday.

Low rain chances could start as early as late Sunday and steadily
ramp up as the next strong trough approaches. Difluent flow aloft
and warm/moist low level advection will combine to give us a
fairly widespread rainfall event Monday night into early
Wednesday. Weak instability supports some thunder potential Monday
and Tuesday, but could increase sufficiently for some risk of
severe thunderstorms late Tuesday through Wednesday morning.
Although the overall instability amounts through a deep layer are
low relative to most of our severe weather events--typical of
these strongly forced anomalously moist meridional flow events--
forecast soundings pulled from GFS suggest a highly sheared
environment with sufficient instability concentrated near the
ground for some organized convection and at least a low end severe
threat, at least for a brief period late Tuesday into early
Wednesday. We'll need to watch this closely. Heavy rainfall
amounts and localized flooding may be the main story with this
system, however.

BRB

FIRE WEATHER...
Post-frontal downsloped/adiabatically warmed airmass and gradient
winds should bring RFTI values up to around 2-3 by late morning
through mid-afternoon across western Oklahoma and portions of
western north Texas. This, combined with ERC-G values above the
50th percentile could support an increase in initial attack fire
activity this afternoon. We will issue a Fire Danger Statement to
highlight this potential.

Another very dynamic system early-mid next week could result in a
period of RH/wind that rises to elevated or near-critical levels.
However, widespread soaking rains should decrease fuel concerns
by then.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  34  49  37 /  30   0  10  20
Hobart OK         69  33  50  36 /   0   0  10  30
Wichita Falls TX  72  39  51  42 /   0   0  20  30
Gage OK           62  26  49  29 /   0   0   0  10
Ponca City OK     62  31  51  34 /  50   0   0   0
Durant OK         71  41  53  43 /  60   0  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 9 AM CST this morning for OKZ004-005-009>011-
     014>017-021>023-033>038-044.

TX...Wind Advisory until 9 AM CST this morning for TXZ083>089.

&&

09/12
Hazardous weather outlook, Mar 8, 11:34 PM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1134 PM CST Fri Mar 8 2019

OKZ004>048-050>052-TXZ083>090-100545-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1134 PM CST Fri Mar 8 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Overnight...

.Thunderstorms...
Thunderstorms are expected to develop early Saturday morning
across southwest and central Oklahoma, and expand in coverage and
intensity through the night. Severe storms will be possible
overnight across southeast and portions of central Oklahoma and
western north Texas. There is a slight risk of severe storms
generally southeast of a line from Henrietta Texas to Davis and
Ada Oklahoma. Hail up to the size of golfballs and 60 to 70 mph
winds gusts are the main hazards. There is a low chance of a
tornado developing across southeast Oklahoma. Farther northwest,
there is a marginal risk of severe weather portions of southwest
and central Oklahoma and additional portions of north Texas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Fire Weather...
Elevated fire weather conditions may develop Saturday, mainly
across western portions of Oklahoma and adjacent parts of north
Texas. Elevated fire weather conditions may return on Wednesday
across far western portions of Oklahoma and north Texas.

.Thunderstorms and Heavy Rain...
Thunderstorms are possible Monday night through Tuesday night.
Heavy rainfall and localized flooding will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 9, 3:29 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
329 AM CST SAT MAR 9 2019

OKZ014-016-021-022-033-034-036-TXZ083-091000-
Harmon OK-Washita OK-Roger Mills OK-Beckham OK-Greer OK-Custer OK-
Jackson OK-Hardeman TX-
329 AM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR Harmon...northwestern Washita...
Roger Mills...Beckham...Greer...west central Custer...western Jackson
and northwestern Hardeman Counties Until 400 AM CST....

AT 326 AM CST, a line of showers with very gusty winds was reported
along a line extending from 6 miles northwest of Cheyenne to 6 miles
north of Vinson to 6 miles southwest of Kirkland, moving east at 55
MPH.

HAZARDS INCLUDE...
Wind gusts 60 to 70 MPH...

Locations impacted include...
Elk City, Sayre, Mangum, Quanah, Hollis, Cheyenne, Granite, Erick,
Hammon, Eldorado, Carter, Reydon, Willow, Gould, Sweetwater, Strong
City, Texola, Retrop, Delhi and Vinson.

LAT...LON 3580 9999 3579 9937 3512 9935 3511 9941
      3505 9935 3493 9935 3418 9970 3421 9998
TIME...MOT...LOC 0926Z 276DEG 48KT 3565 9978 3499 9986 3435 10016

MAHALE
Local storm report, Mar 9, 3:48 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
348 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     NON-TSTM WND GST 3 W GOULD               34.67N 99.83W
03/09/2019  M60 MPH          HARMON             OK   MESONET

&&

BRB
Local storm report, Mar 9, 3:53 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
353 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     NON-TSTM WND GST 3 W GOODLETT            34.35N 99.93W
03/09/2019  M63 MPH          HARDEMAN           TX   MESONET

&&

BRB
Special weather statement, Mar 9, 3:53 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
353 AM CST SAT MAR 9 2019

OKZ009-014>016-021-022-033>037-TXZ083>085-091030-
Tillman OK-Washita OK-Beckham OK-Ellis OK-Harmon OK-Kiowa OK-
Roger Mills OK-Dewey OK-Greer OK-Custer OK-Jackson OK-Wilbarger TX-
Hardeman TX-Foard TX-
353 AM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR western Tillman...Washita...
eastern Beckham...southeastern Ellis...southeastern Harmon...Kiowa...
eastern Roger Mills...western Dewey...Greer...Custer...Jackson...
northern Wilbarger...Hardeman and northern Foard Counties Until 430
AM CST....

AT 352 AM CST, a line of showers with very gusty winds was along a
line extending from near Angora to 4 miles northeast of Carter to
near Duke to 5 miles south of Eldorado, moving east at 60 MPH.

HAZARDS INCLUDE...
Wind gusts 60 to 65 MPH...

Locations impacted include...
Altus, Elk City, Vernon, Clinton, Sayre, Frederick, Hobart, Mangum,
Cordell, Quanah, Taloga, Granite, Burns Flat, Snyder, Sentinel,
Seiling, Tipton, Blair, Arapaho and Chillicothe.

LAT...LON 3473 9967 3601 9961 3615 9892 3507 9882
      3447 9892 3399 9915 3412 10002
TIME...MOT...LOC 0952Z 290DEG 50KT 3583 9945 3526 9944 3466 9954 3439
9964

MAHALE
Local storm report, Mar 9, 4:06 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
406 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     NON-TSTM WND GST 5 S ELK CITY            35.33N 99.41W
03/09/2019  M62.00 MPH       BECKHAM            OK   MESONET

0355 AM     NON-TSTM WND GST 2 NNE ELK CITY          35.43N 99.39W
03/09/2019  M59.00 MPH       BECKHAM            OK   AWOS

&&

BRB
Special weather statement, Mar 9, 4:20 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
420 AM CST SAT MAR 9 2019

OKZ048-052-091045-
Atoka OK-Bryan OK-
420 AM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Atoka and
northwestern Bryan Counties Until 445 AM CST....

AT 417 AM CST, a strong thunderstorm was located 4 miles south of
Mead, moving northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Durant, Colbert, Caddo, Silo, Caney, Kenefic, Mead, Armstrong, Blue,
eastern Lake Texoma and Calera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3416 9598 3415 9597 3383 9652 3394 9659
      3428 9628 3416 9595
TIME...MOT...LOC 1017Z 229DEG 48KT 3393 9649

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 1:36 AM CSTSpecial Weather StatementOUNLincoln24 min
Mar 9, 2:18 AM CSTWind AdvisoryOUNBeckham, Blaine, Caddo, Comanche, Cotton, Custer and 13 more3 hr
Mar 9, 3:29 AM CSTSpecial Weather StatementOUNBeckham, Greer, Harmon, Roger Mills31 min
Mar 9, 3:53 AM CSTSpecial Weather StatementOUNCuster, Dewey, Greer, Jackson, Kiowa, Washita37 min
Mar 9, 4:20 AM CSTSpecial Weather StatementOUNBryan25 min
Mar 9, 4:38 AM CSTSpecial Weather StatementOUNCoal37 min
Mar 9, 4:41 AM CSTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston24 min
Mar 9, 5:20 AM CSTSpecial Weather StatementOUNAtoka25 min
Mar 9, 8:29 AM CSTSpecial Weather StatementOUNAlfalfa, Blaine, Garfield, Grant, Kingfisher, Major46 min
Mar 9, 9:05 AM CSTWind AdvisoryOUNAlfalfa, Atoka, Beckham, Blaine, Bryan, Caddo and 42 more5 hr
Mar 9, 1:42 PM CSTWind AdvisoryOUNAlfalfa, Blaine, Canadian, Garfield, Grant, Kay and 8 more4 hr

Nearby

High Wind Warnings in Oklahoma, 2019High Wind Warnings in Texas, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.